Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

June 17, 20126 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 17, 2012, 10:22 AM CDT for 6 counties in Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2012, 10:22 AM CDT (15:22 UTC)
Expired
Jun 17, 2012, 11:15 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Chippewa County, MN, Lac qui Parle County, MN, Redwood County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WWUS83 KMPX 171522
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 AM CDT SUN JUN 17 2012

MNZ054>056-064-065-073-074-082-171615-
BROWN-CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-SWIFT-WATONWAN-YELLOW
MEDICINE-
1022 AM CDT SUN JUN 17 2012

AT 1018 AM CDT...NATIONAL WEATHER SERVICE RADAR IN CHANHASSEN WAS 
TRACKING A LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST MINNESOTA OR 
JUST WEST OF CANBY AND WORTHINGTON LINE. THE STORMS WERE MOVING EAST 
AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH 
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  HAZEL RUN.
  HANLEY FALLS.
  WOOD LAKE.

LAT...LON 4532 9564 4415 9465 4409 9487 4410 9506
      4411 9511 4419 9512 4419 9558 4462 9562
      4463 9640 4474 9646 4487 9647
TIME...MOT...LOC 1520Z 257DEG 38KT 4449 9603

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:05 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 6:05 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 AM CDT SUN JUN 17 2012

.DISCUSSION...ISSUED 347 AM CDT

ACTIVE WEATHER REMAINS ON TRACK TO CONTINUE ACROSS THE REGION FOR
THE NEXT SEVERAL DAYS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
TOMORROW AFTERNOON OUT WEST AND MOVE EASTWARD ACROSS THE CWA
OVERNIGHT. A FRONTAL BOUNDARY WILL STALL ACROSS THE REGION...AND
THIS WILL BE THE FOCUS FOR REPEATED ROUNDS OF SHOWERS AND
THUNDERSTORMS. FLOODING ALSO REMAINS A CONCERN WITH TRAINING
THUNDERSTORMS POSSIBLE DURING THIS TIME PERIOD. THINGS WILL TRY TO
QUIET DOWN TOWARD THE END OF NEXT WEEK.

TODAY THROUGH WEDNESDAY....EARLY MORNING WATER VAPOR IMAGERY OVERLAID
WITH 500MB HEIGHTS AND H250 WINDS SHOWS A TREMENDOUS +150KT PACIFIC
JET CRASHING ONSHORE OVER THE PUGET SOUND AND RACING TOWARD THE
IDAHO PANHANDLE. THIS  WILL BE THE MAIN PLAYER IN THE NEAR-TERM
WEATHER ACROSS THE UPPER MIDWEST. CLOSER TO HOME AT THE
SURFACE...A COLD FRONT HAD PUSHED THROUGH THE CWA WITH A RIDGE
OF HIGH PRESSURE CENTERED OVER THE MISSOURI RIVER VALLEY. A
LEESIDE SURFACE LOW WAS BEGINNING TO DEVELOP ACROSS THE HIGH
PLAINS OF MONTANA IN RESPONSE TO THE APPROACHING JET...AND THIS
WILL CONTINUE TO DEEPEN OVER THE NEXT 18 HOURS AND INDUCE
SOUTHERLY FLOW ACROSS THE CENTRAL PLAINS. THE COLD FRONT WHICH
JUST MOVED THROUGH WILL SURGE NORTHWARD AS A WARM FRONT AND BE
DRAPED ACROSS EASTERN SOUTH DAKOTA THROUGH SOUTHWEST MINNESOTA. A
CONDITIONAL SEVERE THREAT EXISTS IN THE VICINITY OF THIS BOUNDARY.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE...WITH SBCAPES OF 2000
TO 3000J/KG IN THE WARM SECTOR BY MID AFTERNOON. FORECAST
SOUNDINGS SHOW STRONG VEERING WINDS IN THE LOWER LEVELS...WITH
0-3 HELICITY VALUES OF INCREASING FROM ABOUT 150 M2/S2 TO OVER 500
M2/S2 ALONG THE WARM FRONG AS THE BOUNDARY LAYER DECOUPLES.
CONVECTION SHOULD DEVELOP LATE THIS AFTERNOON ACROSS THE EASTERN
DAKOTAS...WITH A FEW TORNADOES POSSIBLE SHORTLY AFTER
INITIATION...ESPECIALLY WITH RIGHT MOVING STORMS THAT ARE ABLE TO
GENERATE THEIR OWN SRH. EXPECT THESE STORMS TO GROW UPSCALE...AND
COULD SEE A TRANSITION TO A DERECHO THAT PROPAGATES ESE ALONG THE
AFOREMENTIONED WARM FRONT. IF THIS SCENARIO PLAYS OUT...EXPECT AN
OUTFLOW BOUNDARY TO REINFORCE THE FRONT ON MONDAY...WHICH WILL
MOVE NORTHWARD AGAIN MONDAY NIGHT AS ANOTHER SURFACE LOW DEVELOPS
TO THE SOUTHWEST. WITH STEERING LAYER WINDS PARALLEL TO THE
BOUNDARY...COULD SEE TRAINING THUNDERSTORMS AND A FLASH FLOOD
THREAT FOR MONDAY NIGHT INTO TUESDAY...IN ADDITION TO ANOTHER
ROUND OF SEVERE WEATHER AS A SHORTWAVE TRAVERSES THE REGION. AS
FAR AS TEMPS GO...SOUTH OF THE BOUNDARY H850 TEMPS WILL EXCEED
20C...SO WILL END UP BEING A HOT AND HUMID DAY NEAR THE IA/MN
BORDER WITH A 20F NORTH TO SOUTH TEMPERATURE GRADIENT ACROSS THE
STATE. SO IN SUMMATION...SPC HAS UPGRADED WESTERN PORTIONS OF THE
CWA TO A MODERATE RISK FOR THE REASONS LISTED ABOVE....AND A
SECOND SEVERE/HEAVY THREAT WILL BE LATE MONDAY EVENING INTO
TUESDAY ACROSS MAINLY THE EASTERN HALF OF THE CWA AS THE WARM
FRONT LIFTS NORTHWARD. FINALLY...THE SOUTHERN PART OF THE CWA WILL
BE LOCATED IN THE WARM SECTOR ON TUESDAY...AND WILL LIKELY SEE A
THIRD ROUND OF STORMS TUESDAY NIGHT INTO WEDNESDAY MORNING ALONG
THE TRAILING COLD FRONT AS THE PARENT WAVE MOVES ACROSS THE REGION
TOWARDS HUDSON BAY.

THURSDAY THROUGH SATURDAY...ONCE THIS ACTIVE PERIOD IS IN THE REAR
VIEW MIRROR...WILL TRANSITION TO NORTHWEST FLOW FOR THE END OF THE
WEEK. BOTH THE ECMWF AND GFS HAVE BEEN CONSISTENT WITH MODERATE
HEIGHT RISES AND WEAK HIGH PRESSURE BUILDING ACROSS THE REGION.
THEREFORE WENT OPTIMISTICALLY DRY FOR THURSDAY AND FRIDAY. ON FRIDAY
NIGHT MODELS TRY TO BRING A SHORTWAVE ACROSS THE HIGH PLAINS...WITH
THETA_E ADVECTION SPREADING ACROSS THE UPPER MIDWEST AHEAD OF IT.
THEREFORE HAVE CONTINUED PRECIP CHANCES FOR THE EARLY PART OF THE
UPCOMING WEEKEND. TEMPERATURES WILL COOL OFF CLOSER TO THE SEASONAL
AVERAGE FOR MID TO LATE JUNE.

&&

.AVIATION... /12Z TAF ISSUANCE/

MUCH DRIER AIRMASS CURRENTLY ACROSS REGION IN THE WAKE OF THE FRONT
WHICH MOVED EAST AND SOUTH THE AREA YESTERDAY EVENING. HOWEVER WINDS
ARE ALREADY BECOMING SOUTHERLY ACROSS NEB INTO W MN AS SURFACE
PRESSURE BEGIN TO DROP ACROSS THE DKTS AHEAD OF THE NEXT TROUGH.

CANOPY OF HIGH AND MID CLDS ACROSS THE DKTS THEN UPSTREAM ACRS THE N
ROCKIES WILL THICKEN ACROSS OUR AREA TODAY. MODELS CONTINUE TO
ADVERTISE A CHANCE OF -SHRA ACRS CNTL MN THIS AFTN...SO HELD ONTO
THE VCSH IN TAFS. MAIN WEATHER EVENT WILL BE STRONG THUNDERSTORMS
DEVELOPING THIS AFTN IN THE DKTS AND THEN SPREADING INTO AXN/RWF BY
22Z.  STRONG MID LEVEL WINDS WILL PUSH THESE STORMS RAPIDLY ESE INTO
REMAINING TAFS IN THE EVENING AND OVERNITE. A THREAT THAT THESE
STORMS COULD DEVELOP INTO ONE OR MORE BOWS...MAINLY ACRS S MN THIS
EVENING.  CONDITIONS LOWERING TO MVFR/BRF IFR IN TSTMS.

SFC WINDS ACRS AREA WILL BECOME SLY ACRS AREA DURING THE MRNG AND
EARLY AFTN WITH SOME GUSTS 20 TO 25 KTS AXN/RWF.

KMSP...THICKENING HIGH AND MID CLDS DRNG THE DAY WITH CIGS AOA 8K.  A
FEW -SHRA PSBL AFT 19Z AS MID CLDS THICKEN IN DEVELOPING WAA. LINE
OF TSTMS PSBL ARND 02Z-06Z WITH POTENTIAL OF SOME STRONG WINDS AS
WELL AS HAIL.  MVFR TO BRF IFR IN TSTMS.  ALSO THREAT OF MVFR CIGS
DEVLOPING LT TNGHT IN SATURATED AIRMASS FROM EXPECTED PCPN.

SW WINDS BECOME SLY ARND NOON WITH SOME GUSTS ARND 20 KTS DRNG AFTN.

OUTLOOK...
MONDAY...VFR/MVFR WITH CHC OF TSRA. WINDS SW 10KT SHIFTING NW.
TUESDAY...VFR/MVFR WITH TSRA POSSIBLE. SE TO S WINDS 20 TO 25 KTS.
WEDNESDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS NW AT 12 TO 17 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/BAP
Hazardous weather outlook, Jun 17, 4:20 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT SUN JUN 17 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
420 AM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN WESTERN
MINNESOTA SPREADING ACROSS THE AREA IN THE EVENING AND TONIGHT.
THEY WILL BE DEVELOPING NORTH OF AN ADVANCING WARM FRONT LIFTING
OUT OF IOWA AND LOW PRESSURE AND A COOL FRONT MOVING ACROSS THE
DAKOTAS. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ACROSS WESTERN AND INTO SOUTH CENTRAL MINNESOTA WHERE
THERE WILL BE A THREAT OF TORNADOES AS WELL AS DAMAGING WINDS AND
LARGE HAIL. THE PRIMARY THREAT IN THE OVERNIGHT WILL BE LARGE
HAIL AND DAMAGING WINDS...MAINLY ACROSS SOUTHERN MINNESOTA.  THE
STORM PREDICTION CENTER HAS A MODERATE RISK FOR THIS AFTERNOON
AND INTO TONIGHT ACROSS SOUTHWEST...WEST CENTRAL AND INTO SOUTH
CENTRAL MINNESOTA. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE REMAINDER OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS AGAIN ON MONDAY...MAINLY
ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN AS THE COOL
FRONT MOVES OUT OF MINNESOTA INTO WISCONSIN. THIS ACTIVE WEATHER
PATTERN WILL PERSIST INTO WEDNESDAY BRINGING THE THREAT OF SEVERE
STORMS AS WELL AS HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING MAINLY ACROSS THE MINNESOTA PORTION OF THE AREA.

In the hours before

Special weather statement, Jun 17, 10:22 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 AM CDT SUN JUN 17 2012

MNZ054>056-064-065-073-074-082-171615-
BROWN-CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-SWIFT-WATONWAN-YELLOW
MEDICINE-
1022 AM CDT SUN JUN 17 2012

AT 1018 AM CDT...NATIONAL WEATHER SERVICE RADAR IN CHANHASSEN WAS
TRACKING A LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST MINNESOTA OR
JUST WEST OF CANBY AND WORTHINGTON LINE. THE STORMS WERE MOVING EAST
AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  HAZEL RUN.
  HANLEY FALLS.
  WOOD LAKE.

LAT...LON 4532 9564 4415 9465 4409 9487 4410 9506
      4411 9511 4419 9512 4419 9558 4462 9562
      4463 9640 4474 9646 4487 9647
TIME...MOT...LOC 1520Z 257DEG 38KT 4449 9603

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:47 PM CDTSpecial Weather StatementMPXSwift43 min
Jun 17, 6:08 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift67 min
Jun 17, 6:28 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle47 min
Jun 17, 6:39 PM CDTTornado WarningMPXChippewa, Lac qui Parle36 min
Jun 17, 6:41 PM CDTTornado WarningMPXPope, Swift34 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.